A vet has warned that a drug widely used to treat arthritis in pets may not be safe. Vet Paul Grant decided to speak to the Daily Mail in a bid to raise awareness of the potential dangers of Carprodyl after a labrador died after being prescribed the treatment.

pet arthritis treatment dangers

Top related searches:
  1. Pet health
  2. Arthritis in dogs
  3. Vets UK
  4. Animal health
  5. Dog arthritis treatment
  6. Natural pet remedies
  7. Pet insurance
  8. Natural pet products
  9. Dog health
  10. Pet health advice


Black labrador Abby, beloved family pet of the McGibbons family from Kent, was given the drug, a painkiller and anti-inflammatory, when her arthritis symptoms worsened.

But after suffering six days of vomiting, diarrhoea and eventually paralysis in her hind legs, the McGibbons were left with no choice to have Abby put to sleep.

Now Grant, the vet who prescribed the treatment, has come forward to warn owners and vets alike of the possible side effects.

'I've never seen a dog deteriorate like this from using a medicine that was supposedly safe," he told the Daily Mail.

'Carprodyl is what we call a non-steroidal anti-inflammatory drug, or NSAID, and Abby had been on a similar one before with no problems. But this was different.

'I'm heartbroken for the family, and feel devastated by what happened. I'll never prescribe that drug again.'

Carprofen, a Pfizer Animal Health drug, was first used in the US in 1997 and was launched in the UK in 2002.

Though cases similar to Abby's have been reported in the United States, the Veterinary Medicines Directorate (VMD), which licenses and monitors animal pharmaceuticals in Britain, relies on the Suspected Adverse Reaction Surveillance Scheme, a system of reporting that is discretionary rather than compulsory.

However, manufacturers Pfizer pointed out that fewer than 1 per cent of animals reacted badly to the drug and that most benefited from the ingredient carprofen.

A Pfizer spokesman said: 'Carprofen has been licensed in the UK for more than ten years and millions of tablets have been prescribed during this time. We would encourage anyone who has a concern to speak to their vet, who can then report it.'

What do you think? Should it be compulsory for vets to report adverse reactions to treatments? Leave your comments below...